Please use this identifier to cite or link to this item: http://buratest.brunel.ac.uk/handle/2438/10974
Title: Optimum structure for a uniform load over multiple spans
Authors: Pichugin, A
Tyas, A
Gilbert, M
He, L
Keywords: Plastic design;Truss optimization;Michell structure;Uniformly distributed load
Issue Date: 2015
Publisher: Springer Verlag
Citation: Structural and Multidisciplinary Optimization, 52(6): pp. 1041–1050, (2015)
Abstract: This paper presents a new half-plane Michell structure that transmits a uniformly distributed load of infinite horizontal extent to a series of equally-spaced pinned supports. Full kinematic description of the structure is obtained for the case when the maximum allowable tensile stress is greater than or equal to the allowable compressive stress. Although formal proof of optimality of the solution presented is not yet available, the proposed analytical solution is supported by substantial numerical evidence, involving the solution of problems with in excess of 10 billion potential members. Furthermore, numerical solutions for various combinations of unequal allowable stresses suggest the existence of a family of related, simple, and practically relevant structures, which range in form from a Hemp-type arch with vertical hangers to a structure which strongly resembles a cable-stayed bridge.
URI: http://link.springer.com/journal/volumesAndIssues/158
http://bura.brunel.ac.uk/handle/2438/10974
DOI: http://dx.doi.org/10.1007/s00158-015-1278-0
ISSN: 1615-1488
Appears in Collections:Dept of Mathematics Research Papers

Files in This Item:
File Description SizeFormat 
Fulltext.pdf852.51 kBAdobe PDFView/Open


Items in BURA are protected by copyright, with all rights reserved, unless otherwise indicated.